North Carolina, 2021Winter Storm and Winter Weather in North Carolina, January 28, 2021
January 28, 2021 · NWS MHX · 5 events in 5 counties and zones
Low pressure rapidly deepened as it moved off the North Carolina coast during the evening of January 27th through the morning of January 28th. Widespread rain over the region during the evening changes to snow overnight as colder air spread south.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure rapidly deepened as it moved off the North Carolina coast during the evening of January 27th through the morning of January 28th. Widespread rain over the region during the evening changes to snow overnight as colder air spread south. A period of moderate snow developed over the far northwest section producing several inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jan 28, 12:22 AM EST, 38 minutes earlier.
Area forecast discussion, Jan 28, 12:22 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1222 AM EST Thu Jan 28 2021
.SYNOPSIS...
Low pressure will move along a front to the south tonight,
rapidly strengthening as it moves off the NC coast early
Thursday. High pressure will build over the area Thursday night
through Saturday. Another coastal low will impact the area
Sunday into early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 10 PM Wed...No changes to forecast thinking from earlier
discussion.
Prev discussion...As of 815 PM Wed...Made minor adjustments to
onset of rain this evening and delayed transition of rain to
snow a bit later in the overnight, therefore started the WSY
across srn/ern zones a bit later, but no changes to expected
accums. Snow accumulations should still total 1-3 inches north
and northwest with locally higher amounts to 4 inches, to up to
around 1 inch remainder of the WSY zones. Near term guid
indicates rain changing to snow from nw to se through the late
night hours. Have inc pops around 12z, as wrap around moisture
will linger through early morning. As a result, have extended
the WSY across the NE counties several hours, lingering through
much of the morning before tapering off by noon. Snow amounts
still look the same, as will take longer for a transition to
snow acrs the NE with onshore winds until around 5 am, switching
to N and allowing for colder air to rush in early in the
morning.
Prev discussion...As of 230 PM Wed...Latest analysis shows
front stalled through the SE US as low pressure begins to
strengthen along it over the Gulf, while digging upper trough
moves through the Central US.
Isentropic light rain continues along the coast this afternoon,
and should taper off a bit by early evening with second wave of
precip streaming in after 00z. Still a tricky fcst overnight
and Thu morning as deepening low pres off the coast pulls in
colder air with rain grad changing to snow for most of the area
after 06Z. Main change this afternoon was to increase snowfall
totals a bit, as models continue to trend colder and wetter over
the last 24 hrs. Many 12z mdls continue to show several inches
of snow over the central and nrn tier late tonight and early Thu
am, however with marginal sfc temps and warm ground will not go
quite as high. Expanded the Winter Wx Advisory further south
and increased amts. Increased amts to 1-3 inches across the NW
tier, tapering down to less than 0.5" amts along the coast
where precip will be slower to change and temps remaining abv
freezing. Will hold off on upgrading NW counties to a WSW for
now, but it's close and there is potential for those areas
(Greene, Pitt, Martin, Beaufort, Washington counties) to see
totals 2-4 inches. Most of the accumulations will be on grassy
and elevated surfaces but with temps dropping to or slightly
below freezing by daybreak could see some icy spots across the
area, esp on bridges and overpasses. N winds will increase as
the low deepens and cont Wind Advry for OBX and ern Carteret Co.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 230 PM Wed...Low pressure will continue to rapidly deepen
off the coast Thursday morning, gradually pushing eastward
through the day while upper trough pushes off the East Coast.
Light snow and RA/SN mix will taper off quickly Thursday morning
from west to east. Low level thickness values and decreasing
cloud cover suppo Cold and blustery with highs in the upper 30s
to lower 40s, combined with gusty NNW winds. Wind chill values
likely remaining in the upper 20s to low 30s. Wind Adv remains
in effect for Outer Banks and Downeast Carteret Co with gusts
45-50 mph.
&&
.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
As of 315 AM Wed... Cooler and drier weather will dominate
Thursday through Saturday with another low pressure system to
impact the area late weekend into early next week.
Thursday night through Saturday...High pressure will start to
build into the region leading to cold and dry weather through
the beginning of the weekend. Strong CAA will allow for
temperatures to be well below normal with high only reaching
into the upper 30s to low 40s. Thursday will feel the coldest
due to the gusty winds leading to wind chills in the 20s all
day.
Saturday night through Tuesday...High pressure will slide
offshore as another low pressure system develops over the
Central Plains and lifts into the Midwest. There is the
potential for some mix precip late Saturday night as moisture
filters into an area where temperatures will be at or below 32
degrees. At this time there is no accumulations, but have
indicated a rain/snow mix in the forecast late Saturday night,
then becoming all rain on Sunday as warm front lifts. Models are
indicating a secondary low will form across the Carolinas, most
likely a coastal low Sunday night with the potential more rain
on the back-side of the low as it lifts through Monday. Tuesday
is looking dry at this time. Expect highs in the upper 40s to
mid 50s Sunday/Monday, and Tuesday in the 40s.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Short Term /through 06Z Fri/...
As of 1220 AM Thu...Rain has become widespread over the region
and cigs starting to lower and expect pred IFR or worse rest of
the night. Rain will grad mix with and change to snow from NW
to SE thru daybreak with some lower vsbys at times in mod snow.
The snow will grad end from W to E thru mid morn with cigs
lifting to MVFR. Clouds will grad sct out with VFR rest of pd
from late morn on. NNE winds will be increasing thru the night
and become more NW Thu with peak gusts 20 to 30 kt mid morn thru
mid aftn.
Long Term /Thursday night through Monday/...
As of 315 AM Wed...VFR conditions to dominate through Saturday
as high pressure builds into the region. Another round of sub-
VFR conditions will be possible Sat night and Sunday as precip
will spread across the area.
&&
.MARINE...
Short Term /through Thursday/...
As of 230 PM Wed...Latest obs show N/E winds 5-15 kt with seas
2-3 ft. Quiet this evening, with conditions deteriorating
quickly overnight and Thursday with strong winds and dangerous
seas developing. N winds will reach 20 to 30 kt by late evening
and 25 to 35 kt late tonight. These winds will lead to seas
building to 7 to 9 feet late. Main change was to add Albemarle
Sound and Alligator Rvr to Gale Warning late tonight into Thur.
Gale Warnings cont for coastal waters and sounds, SCA for the
western rivers. N winds 25-35 kt with gusts 35-45 kt Thu with
seas peaking at 7-10 ft.
Long Term /Thursday night through Monday/...
As of 330 AM Wed...NW winds will gradually subside Friday to
20-25 kts, then becoming 15-20 kt Saturday through Sunday. Seas
will remain elevated from the central waters north through
Saturday, while seas to the south will become 2-4 ft. Expect
seas to become 2-4 ft across all waters Sunday.
&&
.TIDES/COASTAL FLOODING...
As of 230 PM Wed...Rapidly deepening low pressure off of the
coast late tonight and Thursday will produce Gale Force
northerly winds along the coast. This will lead to minor
coastal flooding adjacent to the southern Pamlico Sound across
Hatteras Island, Ocracoke, and Down east Carteret county late
tonight into Thursday night with water levels of 1 to 2 feet
above ground level. Cont a Coastal Flood Advisory for these
areas. Rough surf also expected, mainly north of Hatteras. Might
need a high surf advisory Thu, with potential for minor
overwash on Hatteras Island where dune structure is weakened.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 4 AM to 9 AM EST this morning for
NCZ046-079>081-090>092-094-193-194-198.
Wind Advisory until 7 PM EST this evening for NCZ196-203>205.
Coastal Flood Advisory until 7 PM EST this evening for NCZ196-
204-205.
Winter Weather Advisory until 9 AM EST this morning for NCZ029-
044-045.
Winter Weather Advisory from 5 AM to 11 AM EST this morning
for NCZ047-203.
MARINE...Small Craft Advisory until 9 PM EST this evening for AMZ136-
137.
Gale Warning until 10 PM EST this evening for AMZ135.
Gale Warning until 4 PM EST this afternoon for AMZ131-230.
Gale Warning until 7 PM EST this evening for AMZ231.
Gale Warning until 5 AM EST Friday for AMZ150-152-154.
Gale Warning until 1 AM EST Friday for AMZ156.
Gale Warning until 7 PM EST this evening for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...BM
AVIATION...RF/BM
MARINE...CQD/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jan 27, 9:19 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
919 PM EST Wed Jan 27 2021
NCZ029-044-045-290230-
Martin-Pitt-Washington-
919 PM EST Wed Jan 27 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST
THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Developing low pressure off of the coast will likely lead to a
changeover of rain to snow after midnight. Accumulations of 2 to 4
inches are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ204-205-290230-
Ocracoke Island-Hatteras Island-
919 PM EST Wed Jan 27 2021
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
Strong northerly winds are expected to develop late tonight and
continue into Thursday evening. This may result in minor coastal
flooding adjacent to the Pamlico Sound Thursday through Thursday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-290230-
West Carteret-Coastal Onslow-
919 PM EST Wed Jan 27 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain changes to snow early Thursday morning. A trace to half an inch
of snow is possible, but little to no impacts to travel are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-290230-
East Carteret-
919 PM EST Wed Jan 27 2021
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
Strong northerly winds are expected to develop late tonight and
continue into Thursday evening. This may result in minor coastal
flooding adjacent to the Pamlico Sound Thursday through Thursday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-290230-
Northern Outer Banks-
919 PM EST Wed Jan 27 2021
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 AM EST
THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
Developing low pressure off of the coast will likely lead to a
changeover of rain to snow early Thursday morning. Snow
accumulations up to around 1 inch possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ047-290230-
Mainland Dare-
919 PM EST Wed Jan 27 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 AM EST
THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Rain changes to snow early Thursday morning, with accumulations up to
around 1 inch possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ046-079>081-090>092-094-193-194-198-290230-
Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-Inland Onslow-
919 PM EST Wed Jan 27 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST
THURSDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Developing low pressure off of the coast will likely lead to a
changeover of rain to snow late tonight. Accumulations of up to
around 2 inches will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Martin
- When
- January 28, 1:00 AM EST to 8:00 AM EST
- Where
- Martin forecast zone
- Reported by
- Public
- Coordinates
- 35.842, -77.107 (the zone’s center; the record gives no point)
Rain changed to snow after midnight and several hours of moderate snow occurred across the county through daybreak. Snowfall ranged from 3 to 5 inches across the county and many roads were snow covered through the early to mid morning hours.
Winter Storm, Washington
- When
- January 28, 1:00 AM EST to 8:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -76.569 (the zone’s center; the record gives no point)
Rain changed to snow after midnight and several hours of moderate snow occurred across the county through daybreak. Snowfall ranged from 2 to 4 inches across the county and many roads were snow covered through the early to mid morning hours.
Winter Weather, Pitt
- When
- January 28, 2:00 AM EST to 8:00 AM EST
- Where
- Pitt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.594, -77.375 (the zone’s center; the record gives no point)
Rain changed to snow after midnight and several hours of light to moderate snow occurred across the county through daybreak. Snowfall ranged from 1 to 3 inches across the county and a few roads briefly had some snow covered spots through the early to mid morning hours.
Winter Weather, Greene
- When
- January 28, 2:00 AM EST to 8:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.485, -77.676 (the zone’s center; the record gives no point)
Rain changed to snow after midnight and several hours of light to moderate snow occurred across the county through daybreak. Snowfall ranged from 1 to 2 inches across the county and a few roads briefly had some snow covered spots through the early to mid morning hours.
Winter Weather, Beaufort
- When
- January 28, 2:00 AM EST to 9:00 AM EST
- Where
- Beaufort forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.486, -76.845 (the zone’s center; the record gives no point)
Rain changed to snow after midnight and several hours of light to moderate snow occurred across the county through daybreak. Snowfall ranged from 1 to 3 inches across the county, with the highest amounts over the northern sections. A few roads briefly had some snow covered spots through the early to mid morning hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in California, January 28 to 30, 20211 death · 8 injured · $1.0 million · 67 kt wind · 15 events
- Winter Weather in Virginia, January 28, 202131 events
- Winter Storm and Winter Weather in North Carolina, January 28, 202119 events
- Cold in New York, January 28 to 29, 202113 events
- Winter Weather in North Carolina, January 28, 202110 events
- Extreme Cold and Cold in Vermont, January 28 to 29, 20213 events
- Cold in Connecticut, January 28 to 29, 20212 events
- Extreme Cold and Cold in Massachusetts, January 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930561, 930562, 930563, 930564, 930565.